Tox Tuesday

Patient is 42 yo  M with PMH of chronic back pain (follows in pain clinic), depression BIBEMS found after wife found him with an apparent overdose attempt with an empty bottle of Tramadol next to him, last seen in USOH 4 hr prior. When EMS arrived on scene, noted some seizure-like activity lasting few minutes that stopped with Ativan. VS on arrival are BP 110/70 P 110 RR 8 T 97.8F O2 95% RA. You note the patient with some respiratory depression.

 

Is naloxone effective in Tramadol overdose?

 

Naloxone use in Tramadol has shown some partial efficacy when compared to typical opioids response, primarily believed to be based on the mixed receptor actions unique to Tramadol. Tramadol-induced­ apnea is rare, in case series of tramadol intoxication occurring at around ~4% prevelance [1]. There is caution with proconvulsive properties noted in animal models and proconvulsive properties in humans (28.3% vs. 11.2% control) in naloxone use with tramadol intoxication, accompanies as [2]. Another study looked at giving naloxone after seizures in tramadol intoxication, however, showing some clinical improvement[3].

Tramadol is a Class 4 scheduled drug, not typically considered a drug of abuse but have growing reports as use becomes more widespread, acts as a μ-opioid receptor agonist, serotonin releasing agent, NE reuptake inhibitor (lesser activity on NMDA antagonist, 5-HT2C antagonist, nicotinic antagonist).

Tramadol has inhibitory actions on the 5-HT2C receptor, may also account for its lowering of the seizure threshold, as 5-HT2C knockout mice display significantly increased vulnerability to epileptic seizures, sometimes resulting in spontaneous death. However, the reduction of seizure threshold could be attributed to tramadol’s putative inhibition of GABA-A receptors at high doses. In addition, tramadol’s major active metabolite, O-desmethyltramadol, is a high-affinity ligand of the δ- and κ-opioid receptors, and activity at the former receptor could be involved in tramadol’s ability to provoke seizures in some individuals, as δ-opioid receptor agonists are well known to induce seizures. Most Tramadol overdoses are non-fatal, fatal cases usually involving poly-substance abuse. Seizures are typically only seen in doses at least 6x the typical dose. Tramadol induced seizures also respond well to benzodiazepines [4].

 

Thanks to Eric Lee for the pearl idea.

 

References

1. Hassanian-Moghaddam H, Farajidana H, Sarjami S, Owliaey H. Tramadol-induced apnea. Am J Emerg Med. 2013 Jan;31(1):26-31. doi: 10.1016/j.ajem.2012.05.013. Epub 2012 Jul 16

2. Frahani A. Doctoral Thesis; Comparing the prevalence seizure in patients affected with tamadolpoisoning between two group treated and untreated with naloxone in Ardabil’s EmamKhomeinihospital: http://eprints.arums.ac.ir/2751/. Retrieved December 4, 2011.

3. Saidi, H., Ghadiri, M., Abbasi, S., and Ahmadi, S.F. Efficacy and safety of naloxone in the management of postseizure complaints of tramadol intoxicated patients: a self-controlled study. Emerg Med J. 2010; 27: 928–930

4. Nelson LS, Olsen D. Nelson L.S., Olsen D Chapter 38. Opioids. In: Nelson LS, Lewin NA, Howland M, Hoffman RS, Goldfrank LR, Flomenbaum NE. Nelson L.S., Lewin N.A., Howland M, Hoffman R.S., Goldfrank L.R., Flomenbaum N.E. eds. Goldfrank’s Toxicologic Emergencies, 9e . New York, NY: McGraw-Hill; 2011